Florida, 2017

Lightning Strike in Florida, July 28, 2017

July 28, 2017 · NWS MLB · 1 event in 1 county or zone

A thunderstorm developed along the sea breeze near the southern Brevard County coast. As the storm moved offshore it produced a lightning strike which struck two beachgoers, killing one of them.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A thunderstorm developed along the sea breeze near the southern Brevard County coast. As the storm moved offshore it produced a lightning strike which struck two beachgoers, killing one of them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 28, 2:47 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 28, 2:47 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
347 PM EDT Fri Jul 28 2017

.DISCUSSION...
Tonight...Iso/Sct storms developing in the heat of the afternoon
will translate quickly toward the Atlc coast through nightfall.
Collision with a nearly stationary E coast breeze boundary wl
allow for a few stronger storms to develop through nightfall. Sct
coverage of pcpn this evening will diminish over land by around 10
pm with some lingering marine showers/storms into the overnight
hours, primarily over the Gulf Stream.

Saturday...An east coast US Mid-upper trough will dig Swd over
the southeast states. This will cause the axis of the local
Atlantic surface ridge to be suppressed well south of the area.
Southwest flow will prevent the east coast sea breeze from moving
inland resulting in mid 90s over most of the area away from the
beaches. With warming aloft and lack of sfc boundary development a
low PoP only near 20 pct will be maintained.

From prev disc...

Sunday-Friday...The trough aloft along the eastern seaboard is still
shown digging far enough south to shove a frontal boundary to near
the Florida/Georgia border on Sunday. The 00z GFS even showed a weak
wind shift reaching our far northern sections late Sun and into Mon.
Pre-frontal moisture band will start to affect the area on Sunday
and raise PoPs sharply. The models show that even after the main
trough lifts out early next week, a piece of it will persist over
the southeast states and keep a deep/moist southwest flow over the
area through at least mid week.

The increased rain chances and cloudiness will take a bite out of
the sizable max temps of late, with MOS showing highs in the upper
80s to around 90 degrees by Mon and continuing through the rest of
the period.  Weakening and retrograding of the trough aloft is
indicated late in the week, which should allow the Atlantic ridge
to build back north with a decrease in deep moisture. Plan to
keep rain chances around 60% through mid week then taper back to
40-50% after that.

&&

.AVIATION...
Greater rain chances will exist toward Brevard County and the
Treasure Coast with boundary interactions that occur with the
stalled east coast sea breeze. Tempo MVFR conditions will occur
with any showers and storms which develop through evening.

Primarily VFR conds areawide into 29/16Z with brief MVFR conds in
rainfall locations through 29/02Z mnly along the E cst sites.

&&

.MARINE...
Tonight and Saturday...Favorable boating conds through Sat as
Offshore gradient flow will produce wind waves of 1 to 2 ft near
the coast and 2-3 ft offshore tonight and into Sat. Winds and seas
locally higher near offshore moving storms.

Next week...A weak frontal trough wl provide a pattern chg as it
moves into N to Cntrl FL waters early next week. This should keep
the pressure gradient light there while southwest winds around
10 knots hold on in the south. Seas 2 feet at the coast and up
to 3-4 feet well offshore. High moisture over the area will
provide scattered-numerous showers and storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  94  76  87 /  20  20  30  70
MCO  76  94  77  89 /  20  20  20  60
MLB  76  95  77  91 /  30  20  20  60
VRB  75  95  76  93 /  30  20  20  50
LEE  77  92  78  87 /  10  20  30  60
SFB  78  94  77  88 /  20  20  30  70
ORL  78  94  78  89 /  20  20  20  60
FPR  74  95  76  94 /  30  20  20  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP
Hazardous weather outlook, Jul 28, 8:00 AM EST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
900 AM EDT Fri Jul 28 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-290500-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
900 AM EDT Fri Jul 28 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered showers and storms will develop across the
area into the afternoon. Greatest coverage of this activity is
expected toward Brevard County and the Treasure Coast into mid to
late afternoon, where sea and lake breeze boundary collisions are
favored. A few stronger storms will be possible, producing
frequent lightning strikes, strong wind gusts up to 40 to 50 mph
and locally heavy rainfall of 1 to 2 inches. Storm motion will be
toward the east around 10 to 15 mph.

.EXCESSIVE HEAT IMPACT...
Hot temperatures with highs in the mid 90s and high humidity
today will again create a dangerous situation in which heat
illnesses are possible. Drink plenty of fluids, stay in an air-
conditioned room, stay out of the sun, and check up on relatives
and neighbors.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered storms will develop this afternoon, moving
eastward around 10 to 15 knots across inland lakes and offshore,
especially from the Cape southward from mid to late afternoon. Any
storms that develop will have the potential to produce wind gusts
in excess of 34 knots.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
Drier air and lack of an east coast sea breeze will keep
thunderstorm coverage below normal Saturday. Increasing moisture
ahead of an approaching frontal trough will then lead to
scattered to numerous afternoon showers and storms Sunday
afternoon into early next week. The main threats from storms will
be frequent lightning, gusty winds, and torrential downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Weitlich/Johnson

In the hours before

Special weather statement, Jul 28, 3:08 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
408 PM EDT FRI JUL 28 2017

FLZ045-046-053-282115-
Osceola FL-Orange FL-Seminole FL-
408 PM EDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE...
SOUTHWESTERN ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 515 PM
EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Doctor Phillips, or near Windermere, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Oviedo.

LAT...LON 2853 8165 2867 8121 2834 8110 2826 8162
      2826 8166
TIME...MOT...LOC 2008Z 265DEG 9KT 2845 8150

Combs
Special weather statement, Jul 28, 4:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Melbourne FL
508 PM EDT FRI JUL 28 2017

FLZ053-054-058-059-282200-
St. Lucie FL-Okeechobee FL-Osceola FL-Indian River FL-
508 PM EDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE...OKEECHOBEE...INDIAN
RIVER AND SOUTHEASTERN OSCEOLA COUNTIES UNTIL 600 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Basinger, moving north at 10 mph. Additional strong
thunderstorms extend eastward through north central St. Lucie
county. Additional thunderstorm development is expected as several
boundaries come together.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fort Pierce, Vero Beach, Fellsmere, Indian River Shores and Vero
Beach South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2736 8022 2726 8100 2730 8100 2730 8103
      2733 8105 2735 8103 2737 8106 2773 8115
      2774 8039
TIME...MOT...LOC 2106Z 183DEG 10KT 2740 8088

Combs
Special weather statement, Jul 28, 4:17 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Melbourne FL
517 PM EDT FRI JUL 28 2017

FLZ045-047-053-147-282215-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
517 PM EDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD...
SOUTHEASTERN ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 615 PM
EDT...

At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wedgefield, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Orlando, Titusville, Rockledge, Cocoa and Wedgefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2822 8067 2822 8129 2851 8123 2862 8077
      2857 8076 2856 8076
TIME...MOT...LOC 2117Z 253DEG 15KT 2840 8111

Combs

The radar

The Melbourne radar (KMLB), 11 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brevard

When
July 28, 4:23 PM EST
Where
Brevard County, 2.06 mi S of (Cof)patrick Afb
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
28.201, -80.595

Broadcast media reported that a group of three men were visiting the SPRA park in Satellite Beach when lighting struck two of the men. An off-duty life guard and another bystander gave CPR to one of the victims who was unconscious until Fire Rescue arrived, then both men were transported to a local hospital. One victim, a 35-year-old man from Philadelphia, Pennsylvania later died due to his injuries. The second man was only stunned by the lighting strike and had non-life threatening injuries.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Brevard2017-07-2835MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2017Every state in 2017This day in weather historyWarnings in Florida, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703697.